Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS Columbia, SC

June 3, 2002Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 3, 2002, 7:02 PM EDT for Aiken County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 7:02 PM EDT (23:02 UTC)
Expired
Jun 3, 2002, 7:45 PM EDT
In force
43 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:20 PM EDTThunderstorm Wind 50 EAiken, SCSheriff reported large limbs and powerlines down in Jackson and Aiken.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
857 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 032302
SVRCAE
SCC003-032345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
702 PM EDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 745 PM EDT.

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF GLOVERVILLE..MOVING NORTH AT 5
  MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    AIKEN.
    GLOVERVILLE.
    CLEARWATER.
    BELVEDERE.
    NORTH AUGUSTA.

LAT...LON 3333 8189 3339 8169 3368 8172 3361 8204

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:56 PM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 3, 2:56 PM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT MON JUN 3 2002

UPPER RIDGE WILL REMAIN ACROSS THE AREA THROUGH WEDNESDAY. DRIER AIR
ACROSS THE NORTHERN MIDLANDS WITH MORE MOISTURE ACROSS THE CENTRAL
SAVANNAH RIVER AREA. EXPECT WEAK SURFACE RIDGING TO CONTINUE FROM
THE NORTHEAST. WILL KEEP SLIGHT CHANCE POPS FOR THE AFTERNOON ACROSS
THE SOUTHERN MIDLANDS AND CSRA BOTH TUESDAY AND WEDNESDAY. DRY
FORECAST FOR THE NORTH. MOS TEMPS LOOK REASONABLE WITH LOWS FROM THE
UPPER 60S NORTH TO LOWER 70S SOUTH AND HIGHS FROM THE UPPER 80S
NORTH TO MID 90S SOUTH.

EXTENDED DISCUSSION:
COLD FRONT STILL LOOKS TO CROSS THE AREA THURSDAY INTO FRIDAY. DRY
WEATHER WITH RIDGE BUILDING IN FOR SATURDAY AND SUNDAY. NEXT FRONT
APPROACHING FROM THE WEST MONDAY. WILL KEEP MONDAY DRY FOR NOW.

FCSTID = 10
CAE   73  93  71  93 /  10  10  10  10
AGS   69  95  71  94 /  10  20  10  20
SSC   70  93  71  93 /   0  10   0  10
OGB   73  95  71  93 /  10  10  10  10

.CAE...
GA...NONE.
SC...NONE.

LM

In the hours before

Local storm report, Jun 3, 6:41 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
641 PM EDT MON JUN 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

622 PM     5 E WAYNESBORO            GA   WIND DAMAGE
06.03/02   BURKE                          TREES DOWN ON MOBILE HOME
                                          5 MILES EAST OF
                                          WAYNESBORO

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:16 PM EDTSevere Thunderstorm WarningCAEBarnwell44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.